MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0510
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2019-01488, 3005168196-2019-01489, 3005168196-2019-01490.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the diverticulum of the sigmoid sinus using penumbra smart coils (smart coil) and a penumbra smart coil detachment handle (handle).During the procedure, the physician successfully placed a smart coil in the target vessel using a non-penumbra microcatheter and detached it using a handle, however, the pusher assembly became stuck in the handle and, therefore, both the handle and pusher assembly were removed.Next, the physician met resistance and was unable to advance a new smart coil into the microcatheter; therefore, the smart coil was re-sheathed and saved for later use.The physician then attempted to advance another new smart coil; however, the same resistance issue occurred, and the smart coil was also re-sheathed and saved for later use.It was reported that the physician noticed a piece of the pusher assembly was stuck inside of the microcatheter, and therefore, a non-penumbra guidewire was advanced through the microcatheter to push any material into the diverticulum.The physician then advanced the same smart coils that had been re-sheathed and saved for later use through the same microcatheter, and successfully detached both using a new handle to complete the procedure.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8858018
Report Number3005168196-2019-01491
Device Sequence Number2494604
Product Code HCG
UDI-Device Identifier00814548015859
UDI-Public00814548015859
Combination Product (Y/N)Y
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/03/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/11/2023
Device Catalogue Number400SMTHXSFT0510
Device Lot NumberF86993
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2019
Initial Report FDA Received Date08/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005